Skip to main content Accessibility help
×
×
Home

REVERSE MATHEMATICS OF FIRST-ORDER THEORIES WITH FINITELY MANY MODELS

  • DAVID R. BELANGER (a1)

Abstract

We examine the reverse-mathematical strength of several theorems in classical and effective model theory concerning first-order theories and their number of models. We prove that, among these, most are equivalent to one of the familiar systems RCA0, WKL0, or ACA0. We are led to a purely model-theoretic statement that implies WKL0 but refutes ACA0 over RCA0.

Copyright

References

Hide All
[1]Chang, C. C. and Keisler, H. Jerome, Model theory, third ed., Studies in Logic and the Foundations of Mathematics, vol. 73, North-Holland Publishing Co., Amsterdam, 1990.
[2]Csima, Barbara F., Harizanov, Valentina S., Miller, Russell, and Montalbán, Antonio, Computability of Fraïssé limits. this Journal, vol. 76 (2011), no. 1, pp. 6693.
[3]Ehrenfeucht, Andrzej, Separable theories. Bulletin L’Académie Polonaise des Science, Série des Sciences Mathématiques, Astronomiques et Physiques, vol. 9 (1961), pp. 1719.
[4]Engeler, Erwin, Äquivalenzklassen von n-Tupeln. Zeitschrift für Mathematische Logik und Grundlagen der Mathematik, vol. 5 (1959), pp. 340345.
[5]Friedman, Harvey M., Some systems of second order arithmetic and their use. Proceedings of the International Congress of Mathematicians (Vancouver, B. C., 1974), Vol. 1, Canadian Mathematical Society, Montreal, Quebec, 1975, pp. 235242.
[6]Friedman, Harvey M., Systems of second order arithmetic with restricted induction, i, ii (abstracts). this Journal, vol. 41 (1976), pp. 557559.
[7]Friedman, Harvey M., Simpson, Stephen G., and Smith, Rick L., Countable algebra and set existence axioms. Annals of Pure and Applied Logic, vol. 25 (1983), no. 2, pp. 141181.
[8]Gončarov, Sergei S., Strong constructivizability of homogeneous models. Algebra i Logika, vol. 17 (1978), no. 4, pp. 363388.
[9]Harizanov, Valentina S., Pure computable model theory. Handbook of recursive mathematics, Vol. 1, Studies in Logic and the Foundations of Mathematics, vol. 138, North-Holland, Amsterdam, 1998, pp. 3114.
[10]Harris, Kenneth, Reverse mathematics of saturated models. Unpublished note. Availablehttp://kaharris.org/papers/reverse-sat.pdf, 2006.
[11]Herrmann, E., On Lindenbaum functions of א0-categorical theories of finite similarity type. Bulletin L’Académie Polonaise des Science, Série des Sciences Mathématiques, Astronomiques et Physiques, vol. 24 (1976), no. 1, pp. 1721.
[12]Hirschfeldt, Denis R., Lange, Karen, and Shore, Richard A., Induction, Bounding, weak combinatorial principles, and the homogenous model theorem. To appear.
[13]Hirschfeldt, Denis R., Shore, Richard A., and Slaman, Theodore A., The atomic model theorem and type omitting. Transactions of the American Mathematical Society, vol. 361 (2009), no. 11, pp. 58055837.
[14]Marker, David, Model theory, Graduate Texts in Mathematics, vol. 217, Springer-Verlag, New York, 2002.
[15]Millar, Terrence S., A complete, decidable theory with two decidable models. this Journal, vol. 44 (1979), no. 3, pp. 307312.
[16]Millar, Terrence S., Vaught’s theorem recursively revisited. this Journal, vol. 46 (1981), no. 2, pp. 397411.
[17]Millar, Terrence S., Omitting types, type spectrums, and decidability.this Journal, vol. 48 (1983), no. 1, pp. 171181.
[18]Paljutin, E. A., The algebras of formulae of countably categorical theories. Colloquium Mathematicum, vol. 31 (1974), pp. 157159.
[19]Peretjat´kin, Mikhail G., A criterion for strong constructivizability of a homogeneous model. Algebra i Logika, vol. 17 (1978), no. 4, pp. 436454.
[20]Ryll-Nardzewski, Czesław, On categoricity in power ≤ א0. Bulletin L’Académie Polonaise des Science, Série des Sciences Mathématiques, Astronomiques et Physiques, vol. 7 (1959), pp. 545548. (unbound insert).
[21]Schmerl, James H., A decidable א0-categorical theory with a nonrecursive Ryll-Nardzewski function. Fundamenta Mathematicae, vol. 98 (1978), no. 2, pp. 121125.
[22]Simpson, Stephen G., Subsystems of second order arithmetic, second ed., Perspectives in Logic, Cambridge University Press, Cambridge, 2009.
[23]Svenonius, Lars, א0-categoricity in first-order predicate calculus. Theoria (Lund), vol. 25 (1959), pp. 8294.
[24]Venning, Michael Charles, Type structures of aleph-zero categorical theories, Ph.D. Thesis, Cornell University, ProQuest LLC, Ann Arbor, MI, 1976.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Keywords

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed